High Rates of MS Relapse after TNFα Inhibitor Discontinuation: Spencer Hutto, MD

March 3, 2021
Spencer Hutto, MD

Fellow of autoimmune neurology, Massachusetts General Hospital

The fellow of autoimmune neurology at Massachusetts General Hospital discusses the ongoing question about whether the demyelination is an unmasking of disease or consequence of the treatment.

“Most patients suffered this new activity within the first 2 to 3 years, and so we think that informs how long patients should be followed for as opposed to just stopping the treatment and assuming that the issue is laid to rest. We think it's important to follow these patients for a prolonged period of time.”

Data from a recent study presented at the Americas Committee for Treatment and Research in Multiple Sclerosis (ACTRIMS) Forum 2021, February 25-27, suggest that in patients treated with tumor necrosis factor alpha inhibitor (TNFαi) treatment, central nervous system (CNS) demyelination can persist after discontinuation in prolonged follow-up.

Researchers found that over half of patients (n = 12; 57%) had new disease activity over time, and 48% (n = 10) experienced relapse with a median of 41 months to first relapse (range, 12-80). Magnetic resonance imaging (MRI) lesion accrual occurred in 47% (n = 10), with a median of 28 months to new lesion or lesions (range, 3-139).

NeurologyLive reached out to first author Spencer K. Hutto, MD, clinical fellow, Advanced General and Autoimmune Neurology, Massachusetts General Hospital to learn more about the study’s findings. He stressed that CNS demyelination events in TNFαi treatment are very rare and should not deter patients from receiving medically necessary treatments.

For more coverage of ACTRIMS Forum 2021, click here.

REFERENCE
Hutto SK, Rice DR, Mateen FJ. Long-term outcomes of CNS demyelination associated with exposure to TNFaInhibitors: A Retrospective cohort analysis. Presented at ACTRIMS Annual Forum; February 25-27, 2021. Abstract P165